Three Normal Side Effects of The Pill—And What to Do About Them
Irregular periods, spotting, or changes in vaginal discharge are just some of the things that might pop up when you start the pill. And while these changes can be a little surprising or unpredictable, they’re actually a pretty standard part of starting the pill. Here’s why your body goes through these changes when you start taking the pill, plus what you can do to alleviate some of the side effects.
“Wait,” you might be saying. “The whole point of me taking this pill was to get my periods under control! What gives?”
We feel that frustration with you. Here’s what’s going on. You might remember that oral contraceptives work by switching up your body’s hormone regulation in order to prevent pregnancy. These hormonal changes can disrupt your period, making it lighter, or heavier, or longer than normal. An irregular period is especially common if you’ve recently started or switched birth control pills.
Experts usually recommend waiting a few months after starting the pill to give your body time to adjust to the new balance of hormones. But, if you’re still experiencing irregular periods after three months, talk to your doctor about possibly switching the medication you’re on.
Ever gone to the bathroom and been totally blindsided by a few drops of blood in your underwear? That’s spotting—any bleeding that happens outside of your period and is light enough to let you skip the pad or tampon.
Similar to an irregular period, spotting happens as your body tries to adjust to all the new hormones floating around. Doctors also believe that spotting might have something to do with progestin, a hormone in oral contraception that thins out the lining of the uterus, which can cause some bleeding initially.
While spotting can occur as a result of starting a new pill, you might also have spotting if you forget to take the pill for a day. Remember, for your birth control to be as effective as possible, you have to take it at the same time every single day—so lock that habit in and make it a part of your routine.
A distinct change in vaginal discharge
One of the ways the pill prevents pregnancy is by thickening the cervical mucus, which makes it harder for sperm to fertilize the eggs. That consistent uptick in cervical mucus can lead to a higher level of discharge after you start taking the pill.
Different? Yes. But is that extra discharge anything to worry about? Usually not, unless the discharge is lumpy, odorous, or accompanied by soreness (in which case, you should call your doctor to discuss). Otherwise, normal vaginal discharge doesn’t require any treatment.
Another commonly reported side effect of starting the pill is that it changes your vagina’s ability to self-lubricate. That’s because birth control pills lower the taker’s testosterone, which is the hormone in charge of lubrication in the vagina. If that’s happening to you, adding a silicone-based lube to your nightstand can help make sex a lot more pleasurable for you.
Bodies are weird—and anytime you do something major like starting birth control, you’re bound to experience a few hiccups before your body completely adjusts. If you have any specific questions or feel concerned about a particular side effect, let your doctor know what’s up; they can make suggestions or switch you to a different type of birth control.
We make getting birth control easy, affordable and way less of a hassle than it's ever been.